Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 56, NWS San Angelo, TX

August 20, 2004Callahan County, Taylor County, Texas

NWS San Angelo, TX issued this flash flood warning at Aug 20, 2004, 3:54 AM CDT for Callahan County, Taylor County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2004, 3:54 AM CDT (08:54 UTC)
Expired
Aug 20, 2004, 6:00 AM CDT
In force
2 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

Counties Callahan County, TX, Taylor County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 8.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
732 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 200858
FFWSJT
TXC059-441-201100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
354 AM CDT FRI AUG 20 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALLAHAN COUNTY IN WEST CENTRAL TEXAS
  THIS INCLUDES THE CITY OF BAIRD
  TAYLOR COUNTY IN WEST CENTRAL TEXAS
  THIS INCLUDES THE CITY OF ABILENE

* UNTIL 600 AM CDT

* AT 351 AM CDT...DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS   
  WITH VERY HEAVY RAINFALL NEAR ABILENE...MOVING EAST AT 20 MPH.     
  RAINFALL TOTALS OF 1 TO PERHAPS 2 INCHES HAVE BEEN REPORTED IN THE 
  CITY OF ABILENE...WITH HIGH WATER ON SEVERAL ROADWAYS. 

* HEAVY RAINFALL WILL CONTINUE ALONG INTERSTATE 20 FROM ABILENE EAST 
  INTO THE CLYDE AND BAIRD AREAS...WITH RAINFALL TOTALS OF 1 TO 2    
  INCHES LIKELY ACROSS NORTHERN CALLAHAN COUNTY.  

EVEN AFTER THE HEAVIEST RAIN HAS ENDED...IT WILL TAKE SEVERAL HOURS 
FOR THE WATER TO DRAIN FROM UNDERPASSES...LOW WATER CROSSINGS AND 
OTHER POOR DRAINAGE AREAS.

TURN AROUND DONT DROWN DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW SAFE PASSAGE.
REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.

LAT...LON 3251 9975 3226 9973 3221 9914 3250 9913

$$

07
1 follow-up statement
000 
WGUS74 KSJT 201008
FFSSJT
TXC059-441-201100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
501 AM CDT FRI AUG 20 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR TAYLOR AND CALLAHAN 
COUNTIES UNTIL 600 AM CDT...

AT 500 AM CDT...DOPPLER RADAR ESTIMATED THAT 1 TO 2 1/2 INCHES OF 
RAIN HAVE FALLEN FROM MERKEL TO ABILENE SINCE 3 AM. RAINFALL AMOUNTS 
AROUND 1 INCH HAVE FALLEN NORTHERN CALLAHAN COUNTY FROM CLYDE TO 
BAIRD...AND ALONG THE SOUTHERN CALLAHAN COUNTY LINE FROM OPLIN TO 
BAIRD.

VERY HEAVY RAINS CONTINUE TO DEVELOP FROM MERKEL TO ABILENE IN 
TAYLOR COUNTY AT 5 AM...AND MOVE EAST AT 25 MPH THROUGH MUCH OF 
CALLAHAN COUNTY. LOOK FOR LOCALLY HEAVY RAINFALL AMOUNTS UP TO 1 1/2 
INCHES THROUGH 6 AM. ABILENE MAY SEE 1/2 TO 3/4 INCH. THIS WILL 
CONTINUE TO PRODUCE FLOODING OF LOW WATER CROSSINGS AND POOR 
DRAINAGE AREAS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:02 AM CDT, 52 minutes earlier.

Area forecast discussion, Aug 20, 3:02 AM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
302 AM CDT FRI AUG 20 2004

.SHORT TERM...
A LOT OF WEATHER HAPPENING FOR AUGUST. COLD FRONT WAS ALONG I-20 AT 3
AM...WITH STORMS WITH HEAVY RAINS MOVING INTO THE ABILENE AREA.
LARGE MCS (STORM COMPLEX) DEVELOPED IN EASTERN NEW MEXICO
OVERNIGHT WITH NORTHWESTERLY FLOW ALOFT AND NE/E SURFACE WINDS. THIS
COMPLEX OF STORMS HAD MOVED THROUGH LUBBOCK...AND WAS MOVING EAST.
ANOTHER COMPLEX OF STORMS WAS AFFECTING THE BROWN COUNTY WITH VERY
HEAVY RAINFALL.

WILL ISSUE A FLASH FLOOD WATCH ALONG AND NORTH OF ROBERT LEE...
BALLINGER...SAN SABA LINE UNTIL 4 PM. THESE AREAS MOST LIKELY TO SEE
HEAVY RAINFALL TODAY (PARTICULARLY THIS MORNING) AS MCS SWEEPS
EAST. THIS AREA IS ALSO HAS SATURATED GROUNDS DUE TO EARLIER HEAVY
RAINFALL.

ETA MODEL DIFFERS WITH THE GFS TODAY. THE ETA BEING MUCH WETTER. IT
ALSO MOVES FRONT SOUTHWARD FASTER. IT ALSO HAS HIGHER POPS FOR
TONIGHT AND SATURDAY NIGHT. HIGHER ETA POPS MAINLY DUE TO A COUPLE OF
LATE NIGHT MCS...NOT GENERATED BY GFS MODEL. WILL TREND TOWARD ETA AS
IT MORE CORRECTLY DEFINED THE MCS AND FRONT THIS MORNING.  THAT
SAID...MCS DEVELOPMENT NOTORIOUSLY DIFFICULT TO FORECAST.

&&

.LONG TERM...
NORTHWEST FLOW BECOMES MORE ZONAL BY SUNDAY...CONSEQUENTLY LITTLE IN
THE WAY OF MCS DEVELOPMENT. WILL KEEP SLIGHT CHANCES OF
THUNDERSTORMS ON SUNDAY...THEN DRY LATER IN THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     85  67  88  70 /  70  40  20  30
SAN ANGELO  91  70  91  70 /  40  30  20  30
JUNCTION    93  72  93  71 /  40  30  30  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH...ALONG AND NORTH OF A ROBERT LEE...BALLINGER...
BRADY TO SAN SABA LINE UNTIL 4 PM. THIS INCLUDES ABILENE.

&&

04
Hazardous weather outlook, Aug 19, 1:47 PM CDT, 14 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
147 PM CDT THU AUG 19 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-201846-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
147 PM CDT THU AUG 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

THUNDERSTORMS WILL CONTINUE TO DEVELOP LATE THIS AFTERNOON AND
CONTINUE INTO THE OVERNIGHT HOURS ACROSS WEST CENTRAL TEXAS...MAINLY
ALONG AND NORTH OF AN OUTFLOW BOUNDARY FROM SAN ANGELO TO SAN SABA.
LOCALLY HEAVY RAINFALL CAN BE EXPECTED...PRODUCING AN ADDITIONAL 1 TO
3 INCHES OF RAIN IN SOME LOCATIONS. THIS RAIN WILL FALL ON ALREADY
SATURATED GROUND AND MAY CAUSE LOCALIZED AREAS OF FLASH FLOODING. IN
ADDITION TO THE VERY HEAVY RAINFALL...FREQUENT LIGHTNING AND SMALL
HAIL WILL BE LIKELY WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...

A WEAK FRONTAL BOUNDARY ACROSS THE PANHANDLE AND OKLAHOMA THIS
AFTERNOON WILL SLIP SOUTHWARD INTO WEST CENTRAL TEXAS BY FRIDAY
AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP...WITH A
FEW STORMS PERHAPS REACHING SEVERE LIMITS. LARGE HAIL AND VERY HEAVY
RAINFALL WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

07

In the hours before

Special weather statement, Aug 19, 11:43 PM CDT, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1143 PM CDT THU AUG 19 2004

TXZ099-200545-
THROCKMORTON TX-
1143 PM CDT THU AUG 19 2004

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ALERT...

AT 1137 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 16 MILES NORTHWEST
OF ELBERT...OR ABOUT 12 MILES SOUTHEAST OF SEYMOUR...MOVING SOUTHEAST
AT 20 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...ELBERT AT 1215 AM
CDT.

BE PREPARED FOR WINDS NEAR 50 MPH...SMALL HAIL...VERY HEAVY RAIN...
AND DANGEROUS CLOUD TO GROUND LIGHTNING.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 11:49 PM CDTSevere Thunderstorm WarningSJTThrockmorton56 min
Aug 20, 12:47 AM CDTSevere Thunderstorm WarningSJTSan Saba58 min
Aug 20, 1:40 AM CDTFlash Flood WarningSJTSan Saba3 hr
Aug 20, 1:46 AM CDTSevere Thunderstorm WarningSJTSan Saba59 min
Aug 20, 1:59 AM CDTFlash Flood WarningSJTBrown, Coleman4 hr
Aug 20, 5:55 AM CDTFlash Flood WarningSJTCallahan, Jones, Taylor3 hr
Aug 20, 8:40 AM CDTFlash Flood WarningSJTCallahan, Jones, Taylor65 min
Aug 20, 3:50 PM CDTSevere Thunderstorm WarningSJTTom Green40 min
Aug 20, 4:28 PM CDTSevere Thunderstorm WarningSJTTom Green62 min
Aug 20, 5:29 PM CDTSevere Thunderstorm WarningSJTMenard61 min
Aug 20, 5:34 PM CDTSevere Thunderstorm WarningSJTConcho56 min
Aug 20, 6:18 PM CDTFlash Flood WarningSJTMenard3 hr
Aug 20, 6:32 PM CDTSevere Thunderstorm WarningSJTRunnels58 min
Aug 20, 6:53 PM CDTFlash Flood WarningSJTTom Green3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.